Montreal Public Health is calling on street cannabis users to be vigilant after a serious overdose was reported.
• Also read: Drug dealer freed after sniffer dog ate part of confiscated drug
• Also read: Laurentides: Searches and arrests in connection with drug trafficking
According to the national health agency CIUSSS du Centre-Sud-de-l’Île-de-Montréal (DRSP de Montréal), the case showed signs and symptoms of an opioid overdose with respiratory arrest. The victim required multiple doses of naloxone and was hospitalized.
The event occurred after smoking street cannabis sold in the form of a greenish-brownish casserole. An investigation is underway to understand the incident.
“Given this situation, it is possible that street cannabis in circulation is contaminated with opioids. Opioids are associated with a high risk of death, particularly among consumers who could be exposed without their knowledge,” the Montreal DRSP said in a press release.
It should be noted that a person with an opioid overdose may experience significant drowsiness, snoring, miosis (constricted pupils), difficulty breathing, and cyanosis (bluish lips and fingernails). Ultimately, these symptoms could lead to cardiac arrest.
There is a drug to reverse the effects of an overdose: naloxone.
“In the event of an overdose, call 911 immediately for a quick and optimal response. Hospital treatment for administration of naloxone under physician supervision or airway management may be required.
The public is encouraged to report any situation suggesting opioid contamination of street cannabis via the public health website.
The Montreal DRSP urges users of street cannabis, regardless of mode of consumption (by ingestion, inhalation, or other), to exercise caution and encourages clinicians and workers to enhance death prevention interventions with them. :
- Spread information about the risk of serious overdose and death from cannabis use on the streets.
- Offer advice on safer drinking practices:
– Recommend buying cannabis from a legal source (known and quality content) from SQDC
– Avoid consumption alone
– If several people consume, avoid consuming all at the same time
– Have an adequate supply of naloxone on hand and know how to use it if a person shows signs of overdose. If in doubt, do not hesitate to use it (no danger even if it is not necessary).
– Calling 911 in the event of an overdose (The Good Samaritan Overdose Victims Relief Act grants overdose witnesses who call 911 immunity from prosecution for simple possession)
- Educate and, where appropriate, assist people to obtain free naloxone from community organizations and pharmacies listed on the INSPQ directory.